Welcome to Millwoods Acupuncture Centre

Millwoods Acupuncture Center
102, 2603 Hewes Way
Edmonton AB,   Canada

Phone: (780) 466-8683



Side effects of Vitamin B

Data source: http://www.holistichealthtopics.com/HMG/Bvitamin.html

Side Effects of B Vitamin Therapy

Particularly when compared to prescription drugs, B vitamins, even in megadoses, are extremely safe. However, nothing is completely devoid of the potential for ill effects if taken in sufficient doses. Any adverse reactions to B vitamins which do occur may be due to toxic or allergic reactions, or, more commonly perhaps, may be due to more obscure mechanisms. These latter types of reactions, which tend to be less severe and more vague or non-specific than either toxic or allergic reactions, may be caused by imbalance effects or deficiencies of associated nutrients. I will consider these different types of reactions below, followed by some suggestions for avoiding them.

a) Toxic or Allergic Reactions

Genuine toxic or allergic reactions to B vitamins are rare and are generally confined to vitamins B3 and B6, although very rarely, injections of thiamine, but not oral supplements, have resulted in severe allergic reactions ( 77, 78, 79 ). In order to avoid toxic reactions to B vitamins serious consideration must be given to generally accepted safe upper intake levels when taking vitamins B3 and B6 in particular. However, it must be realised that the safety and effectiveness of both these vitamins is determined by the absorbed dose and not the oral dose.

It is well known that vitamin B3, in the form of niacin, may dilate blood vessels and cause an unpleasant flushing of the skin with itching, tingling and throbbing in the head ( 2, 37, 68, 80 ), even with doses as low as 50mg ( 80 ). This effect may be avoided by taking vitamin B3 in the form of niacinamide ( 2, 80 ). Although this flushing may also be avoided by using "slow release" or "timed release" forms of niacin, these products have been shown to be toxic to the liver, especially when taken in doses exceeding 2g daily ( 2, 37, 68, 80, 81, 82, 83, 84 ). High doses of niacin may also adversely effect glucose tolerance, gout, and peptic ulcers ( 2, 37, 80, 84 ). As a result of these effects high doses of this vitamin should be used with caution in those suffering from liver disease, diabetes, gout, or peptic ulcers ( 2, 80 ).

The available evidence suggests that vitamin B3 is safe and free of toxic effects if taken in the form of niacinamide at doses of up to 1000mg daily ( 97 ). If using pure niacin, the flushing effect may perhaps be minimised by starting with small doses and gradually increasing the dose ( 80 ). Recently a new form of vitamin B3, inositol hexaniacinate, has become available and it has been suggested that this is the safest form of niacin ( 80, 97 ).

An awareness of the possible ill effects of niacin has largely come about as a result of the increasing use of huge doses of this vitamin as an anti-lipidemic or anti-diabetic agent. As is also the case with vitamin D, when drug oriented orthodox medicine adopts the therapeutic use of nutrients, they are frequently used as drugs in massive doses. In my view, it is difficult to justify such large doses of niacin or niacinamide from a nutritional point of view.

The other B vitamin which may cause allergic ( 90, 91 ) or toxic effects is vitamin B6. High doses of B6, that is, doses in excess of 200mg daily, may cause nerve toxicity with symptoms of numbness and tingling in the fingers and toes and a loss of muscular coordination which may cause difficulty in walking ( 2, 37, 80, 86, 87, 88, 89 ). These effects generally result from the chronic ingestion of large doses of this vitamin for months or years although doses in excess of 2g daily may produce toxic effects more quickly ( 86 ). One of the interesting features of B6 "toxicity" is that these toxic symptoms may actually be caused by a deficiency of vitamin B6 ( 80, 86, 87 ), however I will consider this matter in more detail below.

Since vitamin B6 is believed to be safe, even long term, when taken in doses of 100mg daily ( 92, 93 ), from the point of view of toxicity, this dose should not pose a problem. Since long term administration of vitamin B6 at doses in excess of 150mg daily may pose a risk of toxicity, such doses should not be taken long term unless under the guidance of a practitioner.